View Full Version : My minoxidil dilemma...Please help!

Jack Jack
02-13-2010, 10:05 AM
Hi guys! I hope you can bare with me in reading this long story, but I would appreciate it if you do since they detail will give you a more clear picture of my unusual circumstance.

I'm a 26 year old male and used minoxidil since I was 24 years old when I noticed some hair thinning and developing a Norwood II. Minoxidil in my experience is a double-edged sword because I suffered with benefits and horrible side effects beyond my expectations.

When I first started using it, I was using the 5% on the usual twice a day use and at the first 6 months I was pleasantly surprised because I was having scalp hair grow not only on my vertex but on the temples, crown, and top of my head! I was actually having an advancing hairline! :D

...But during that time, I had intense headaches, my hands would swell sometimes and the joints would be stiff sometimes, and I would have horrendous dandruff, my body hair on my forearms, chest, and legs were 3-4X thicker and longer! I was willing to endure this but after a year of use by mid 2009, I noticed that I was developing wrinkles and fine lines under my eyes and on my fingers. :confused: I thought it was imagination but it became progressively worse, with dark circles under my eyes and a prickly texture to my forehead.

...I realized that I was experiencing the systematic side effects that I read on other forums (of hair loss), I even read scientific studies of how minoxidil actually inhibits a collagen-enzyme that makes people appear OLDER than they actually are! :eek: (All you have to do type in the key words "minoxidil" and "collagen" and you find them!) I had to at least use less of it because the side effects became WAY too much to endure anymore!

So anyways, I tried a waning process of where my hair loss is significantly slowed down to stopping by using 2% between every 1-2 weeks but I had to use only "tap amounts" (basically making the applicator wet and just tapping it on the scalp).

What's even more bizarre is that my body hair on my forearms, chest and legs are still long and diameter shaft thick which I think I have to wait for some time. The fine lines and wrinkles are SLOWLY going away, but I have to apply collagen stimulating creams to really speed up the process. The skin under my eyes are getting better, but the skin on my hands is still looking 10-15 years older (makes sense since the skin there is stretched/compacted far more than any other place). I'm sure it'll take a few years since I used minoxidil for over 2 years! People are saying I am actually looking YOUNGER with each passing month!

But for my thinning scalp hair areas...the concentration of hairs is the same as if I have full scalp of hair BUT... their shaft diameter is so thin like baby hair!

I DON'T want to use finasteride/propecia :mad: , I know a small percentage of people have those irreversable sexual/hormone side effects but I don't want to risk it! If you read those stories from propeciahelp.com it will scare you straight!

As you can see minoxidil is a double-edged sword for me. I was wondering what you guys thought of my experience, do you know of what else I could take to stop my hair loss? Do any of you guys know of any treatment to increase the diamater of shaft of scalp hair? I would then be less prone to using minoxidil.

What further complicates things is that ALSO I have hair thinning in unusal places not associated with male pattern baldness, for example I have scalp hair thinning around the circumference of my ears. I am taking 5000 mcg/daily of biotin recently (1667% daily value of biotin) sold at the supplement section of any local pharmacy store.

Any advice/help is greatly appreciated! Thank you so much for your help! All the best. :)


02-19-2010, 01:02 PM
wow i never heard of those minoxidil side effects you mentioned until now...I have been applying 5% once a day for about a year and I noticed that the bags under my eyes seem to a lot worse these days....BUT i kind of have a predisposition for dark circles/bags anyway so I'm not sure if there's a correlation.

Are you finding the biotin noticeably helps the thickness/growth?
I am going to try biotin but in very small doses because it can cause bad acne flareups which i've experienced in the past from taking a multivitamin that increased too much of some vitamin or mineral upon taking...i came to the conclusion it was the iodine because i read up on other forums saying iodine can do that in a multivitamin.
And after having really bad cystic acne flareups/scars from that 2 month ordeal i'd rather my hair thin out than get acne like that again.

02-20-2010, 03:42 AM

I think it is better to refer a good doctor who will give you sure response for taking this as somewhere it depends on skin tecture and sensitivity too, if some kind of irritation you feel while applying this then it is better to stop this and go for another medicine.

If you are finding Biotin is better than it is quite good for you to continue with it.